Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 15, NWS Las Vegas, NV

May 21, 2023Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at May 21, 2023, 7:24 PM PDT for Inyo County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2023, 7:24 PM PDT (02:24 UTC)
Expired
May 21, 2023, 10:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 166 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 9:00 PM PDTFLASH FLOOD9 Ssw Stovepipe Wells, CACALIFORNIA HIGHWAY PATROL REPORTED A VEHICLE STUCK IN WATER ON SR 190 AND THE ROAD POSSIBLY WASHED OUT. CHP UNIT UNABLE TO CROSS A NEARBY SECTION DUE TO WATER AND DEBRIS ON ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 96 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
3683 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WGUS55 KVEF 220224
FFWVEF
CAC027-220530-
/O.NEW.KVEF.FF.W.0015.230522T0224Z-230522T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
724 PM PDT Sun May 21 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Inyo County in south central California...

* Until 1030 PM PDT.

* At 724 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain near Stovepipe Wells in Death Valley National Park. 
  Between 0.5 and 1 inch of rain has fallen. Flash flooding is 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  State Route 190 to the southwest Stovepipe Wells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3657 11714 3654 11706 3647 11710 3644 11721
      3652 11730 3664 11727 3663 11718 3661 11716

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
2 follow-up statements
330 
WGUS75 KVEF 220338
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
838 PM PDT Sun May 21 2023

CAC027-220530-
/O.CON.KVEF.FF.W.0015.000000T0000Z-230522T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
838 PM PDT Sun May 21 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM PDT THIS 
EVENING FOR CENTRAL INYO COUNTY...

At 838 PM PDT, Doppler radar indicated thunderstorms had dissipated 
near Stovepipe Wells in Death Valley National Park after producing 
between 0.5 and 1 inch of rain. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         normally dry washes and roads.

Some locations that will experience flash flooding include...
  State Route 190 just southwest of Stovepipe Wells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3657 11714 3654 11706 3647 11710 3644 11721
      3652 11730 3664 11727 3663 11718 3661 11716

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
335 
WGUS75 KVEF 220526
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1026 PM PDT Sun May 21 2023

CAC027-220536-
/O.EXP.KVEF.FF.W.0015.000000T0000Z-230522T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
1026 PM PDT Sun May 21 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM PDT THIS EVENING FOR 
CENTRAL INYO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3657 11714 3654 11706 3647 11710 3644 11721
      3652 11730 3664 11727 3663 11718 3661 11716

$$

Planz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at May 21, 1:39 PM PDT, 5 hours 45 minutes earlier.

Area forecast discussion, May 21, 1:39 PM PDT, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
139 PM PDT Sun May 21 2023

.SYNOPSIS...Scattered showers and thunderstorms continue into
Monday across much of Inyo County and southcentral Nevada before
a drier pattern brings an end to precipitation chances by
Wednesday. A low pressure system will bring windy conditions to
the area on Tuesday with stronger winds possible on Wednesday.
Initially, this troughing will lead to a small increase in
temperatures on Tuesday but then cooler conditions as high
temperatures settle back to more seasonal levels late in the
week.

&&

.DISCUSSION...Monday through Wednesday.

A low pressure system over Washington State on Monday is expected
to have little impact on our area directly. A upper level
disturbance forecast to be west of our area early Monday moves
east to the Nevada/California border near Bishop in the afternoon.
This feature provides a lifting mechanism for, what is still,
anomalous moisture across Inyo County and areas to the east
across southcentral Nevada. Shower and thunderstorm coverage is
expected in this region on Monday with a lingering storm or two
possible over the Spring Mountains. More widespread shower and
thunderstorm activity is forecast within an area of difluent flow
aloft over northern Lincoln County.

On Tuesday, a more pronounced trough moves into central California
in the afternoon bringing increasing winds to our area and
bumping up temperatures a degree or two. It will also further
scour out moisture and limit shower chances to the northern
fringes of the CWA. We are still looking for windy conditions on
Tuesday with widespread gusts of 20-30 mph and more localized
areas of gusts 30-40 mph during the day. Currently, not seeing
any need for wind headlines on Tuesday. For Wednesday, shower
chances are mainly north of our area however, northern Lincoln
County lies within the exit region of a 50 knot jet associated
with troughing over the southwest. This could aid in the
development of a few showers before all is said and done. Winds on
Wednesday actually look stronger than Tuesday now with fairly
widespread gusts of 30-40 mph. Still subadvisory at this point.

Thursday through Sunday...low pressure is forecast to linger over
the area through at least Friday before filling and weakening
heading into the weekend. However, the extended period is really
up in the air regarding possible weather conditions with stark
differences in the various ensemble system 500 mb height forecasts.

&&

.AVIATION...For Harry Reid...Once again very similar conditions to
yesterday. An easterly wind less than 10 kts will be favored through
much of the afternoon with storms developing over the mountains
north and west of the valley. Best time for minor to moderate
impacts at the terminal from thunderstorms and resultant outflow
gusts looks fall between 00Z-03Z. Guidance suggests strongest
outflow winds may come from the south with gusts up to 30kt.
Activity should dissipate around 03-04Z leading to mostly clear to
partly cloudy skies and winds less than 10 kts overnight into Monday
morning. Another day of thunderstorms forecast over the higher
terrain Monday with lower probability of outflow winds impacting the
valley in the late afternoon or early evening hours.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered -TSRA expected across the region
this afternoon and evening, and again Monday. All regional terminals
can expect at least VCTS after 21Z both days, with possible outflow
impacts as well, with gusts up to 30-35 kts, possibly 40+ kts not
out of the question, but probability for that is low at any
terminal. Coverage should wane significantly by the late evening,
but wind direction confidence is very low due to remnant outflows
expected to be prominent across the region.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Salmen
AVIATION...Pierce

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, May 21, 6:50 PM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
650 PM PDT SUN MAY 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     FLASH FLOOD      8 NW TWENTYNINE PALMS   34.22N 116.15W
05/21/2023                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS THAT A
            VEHICLE IS STUCK IN A FLOODED ROADWAY. ROAD
            IS UNACCUSABLE DUE TO FLOODING.

0634 PM     FLASH FLOOD      7 NNW TWENTYNINE PALMS  34.23N 116.09W
05/21/2023                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS FLOODING
            RESULTING IN VEHICLES BEING WASHED AWAY.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:16 PM PDTAreal Flood AdvisoryVEFSan Bernardino97 min
May 21, 6:51 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino2 hr
May 22, 3:14 PM PDTAreal Flood AdvisoryVEFInyo3 hr
May 22, 4:05 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.